Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
161 Doctors are Online

Have been taking lot of medication. Visited all specialists. Can it be depression?

Hello, My 92 year father just moved to Wisconsin From Florida to be near me and in looking at his meds (which are many) I noticed that he takes generic paxil 20 mg tab and there's an empty bottle fro Doxe-pin HCL, 25 mg. He's still taking the paxil but I'm not sure if he stopped the doxe-pin and I don't think he's sure either. It was last filled in December. If he has stopped taking it in the last month of two (or three) should he be ok? I'm a little lost. I've gotten him to an internist, urologist, cardiologist and urologist but he'snot seeing anyone specifically for depression nor did he in Florida. I'm not sure what to do.
Asked On : Thu, 11 Apr 2013
Answers:  2 Views:  20
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
General & Family Physician 's  Response
Hello, and thank you for posting on Healthcare Magic!

The dosage of doxepin that your father was taking was most likely for difficulty sleeping, as opposed to depression (which requires a higher dose). If he has stopped taking it and not reported any difficulty sleeping, there is probably nothing to worry about. In fact, it would be better for him not to be taking it if he doesn't need it.

As far as the paxil, there is no need (in general) for him to see a specialist for his depression. Typically, depression is managed by primary care doctors, such as his internist. If it was very poorly controlled despite many different medications, or if he had other psychiatric diagnoses in addition to depression, then it might be a good idea to have him seen by a psychiatrist. The decision on when to consult with a specialist would be something to ask his internist for help with at his next visit.

I hope I have given you some useful information, and wish you the best of health.


Dr. Kinney
Answered: Thu, 25 Apr 2013
I find this answer helpful
Cardiologist Dr. Anantharamakrishnan's  Response
Hi friend,
Welcome to Health Care Magic

Anti-depressants are often prescribed by the Internist / at times, by primary care provider.
If he has no withdrawal symptoms, no need to consider it again...
You can call or write to his doctor(s) in Wisconsin / get a detailed medical report - this will help now as also for future, in case of an emergency...

Take care
Wishing speedy recovery
God bless
Good luck
Answered: Thu, 25 Apr 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor